Texas, 2014

Hail and Damaging Winds in Texas, March 15, 2014

March 15, 2014 · NWS SJT · 11 events in 5 counties and zones

A cold front and strong upper level disturbance spawned a few supercells. These storms produced large hail and strong winds as they tracked from the Big Country into Coleman and Brown Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front and strong upper level disturbance spawned a few supercells. These storms produced large hail and strong winds as they tracked from the Big Country into Coleman and Brown Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 15, 2:48 PM CST, 19 minutes earlier.

Area forecast discussion, Mar 15, 2:48 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 PM CDT SAT MAR 15 2014

.SHORT TERM...
(Tonight and Tomorrow)

Showers and thunderstorms are ongoing across mainly the eastern half
of the area this afternoon, with a surface trough/dryline moving
into the western parts of the region. So far, mostly heavy rainfall
has been reported, but the potential remains for a few storms
producing gusty winds or hail, and a severe thunderstorms watch is
in effect that includes Brown, Callahan and Coleman counties.
Additional showers and thunderstorms have developed along the actual
dryline/surface trough over the Western Big Country. I expect most
of this activity to move east of the area shortly after 00z.

A cold front will move through the area after midnight, with north
winds increasing to 25 to 30 mph, with gusts to 45 mph. We have gone
ahead and issued a wind advisory for the entire area from 06z
through 21z. Although the southern counties may remain just below
criteria, they will be close enough and may reach it in gusts, so we
went ahead and included them. The next upper level trough/low will
dive south across West Texas, then across our area on Sunday. Models
are more pessimistic in terms of rain chances, with most rainfall
remaining south and west of the region. For now, I have trended PoPs
down, with the highest PoPs across the southern counties. In
addition, less cloud cover/precipitation will likely allow
temperatures to climb a bit more than previously forecast. I have
trended temperatures up a bit, with highs generally in the lower to
mid 50s.

Daniels

.LONG TERM...
(Sunday Night)

If the center of the upper low moves south of our area, as the NAM
indicates, our southern counties may have lingering light rain.
Thus, continuing PoPs for our southeastern counties until 06Z looks
reasonable. Low PoPs of 20 percent reflect my low confidence. North
surface winds will continue; however, they'll diminish during the
evening hours.

Huber

(Monday through Saturday)

For the remainder of the long term, conditions look dry. The upper
level pattern become more zonal, and a warming trend begins.
Afternoon highs on Tuesday will be back in the 80s. Then, another
cold front will move south across West Central Texas and bring gusty
north winds and cooler temperatures for Wednesday. Following that
front, another warming trend will produce afternoon highs on Friday
in the 75 to 80 range. Then, the GFS brings another front across
West Central Texas Friday night and Saturday, when afternoon highs
will be closer to seasonal normals.

Huber

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 43  52  31  66  45 /  30  30  10   5   0
San Angelo 	 46  55  34  69  45 /  20  30  10   5   0
Junction 	 47  54  35  69  41 /  10  30  20   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 1 AM to 4 PM CDT Sunday FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett...
Fisher...Haskell...Irion...Jones...Kimble...Mason...McCulloch...
Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford...
Sterling...Sutton...Taylor...Throckmorton...Tom Green.

&&

Daniels/Huber
Hazardous weather outlook, Mar 15, 2:07 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 PM CDT SAT MAR 15 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-162015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
307 PM CDT SAT MAR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF A
ROBERT LEE...TO WINTERS...TO BROWNWOOD LINE. A FEW STORMS MAY BE
SEVERE...WITH HAIL UP TO GOLF BALL SIZED THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH TONIGHT BRINGING STRONG WINDS FOR
SUNDAY. NORTH WINDS WILL BETWEEN 25 TO 30 MPH...WITH GUSTS 45 MPH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, Mar 15, 1:10 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
210 PM CDT SAT MAR 15 2014

TXZ128-139-140-152000-
COLEMAN TX-CALLAHAN TX-BROWN TX-
210 PM CDT SAT MAR 15 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT FOR
COLEMAN...CALLAHAN AND BROWN COUNTIES...

AT 205 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES NORTH OF VALERA...OR ABOUT 8
MILES WEST OF COLEMAN...MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COLEMAN BY 220 PM CDT
  SANTA ANNA BY 230 PM CDT
  ECHO BY 235 PM CDT
  BURKETT BY 250 PM CDT
  GROSVENOR...LAKE BROWNWOOD NEAR THRIFTY...THRIFTY AND LAKE
  BROWNWOOD BY 255 PM CDT
  BYRDS AND CROSS CUT BY 300 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3170 9909 3163 9972 3218 9952 3218 9911
      3208 9911 3208 9900
TIME...MOT...LOC 1910Z 253DEG 27KT 3181 9952

DANIELS
Special weather statement, Mar 15, 1:36 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
236 PM CDT SAT MAR 15 2014

TXZ049-054-152000-
FISHER TX-NOLAN TX-
236 PM CDT SAT MAR 15 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT FOR FISHER
AND NOLAN COUNTIES...

AT 234 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF CHAMPION...OR
ABOUT 12 MILES SOUTHWEST OF ROSCOE...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHAMPION AND I-20 NEAR THE NOLAN-MITCHELL COUNTY LINE BY 240 PM CDT
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 250 PM CDT
  ROSCOE BY 255 PM CDT
  CAMP BOOTHE OAKS...SWEETWATER...LAKE SWEETWATER AND GANNON BY 300
  PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3271 10035 3239 10015 3228 10015 3220 10067
      3247 10067
TIME...MOT...LOC 1936Z 234DEG 30KT 3231 10065

DANIELS
Special weather statement, Mar 15, 1:57 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT SAT MAR 15 2014

TXZ049-054-113-127-152030-
FISHER TX-JONES TX-NOLAN TX-TAYLOR TX-
257 PM CDT SAT MAR 15 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR
FISHER...JONES...NOLAN AND TAYLOR COUNTIES...

AT 254 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHWEST OF SWEETWATER...
MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE SWEETWATER BY 305 PM CDT
  LONGWORTH BY 315 PM CDT
  TRENT BY 320 PM CDT
  NOODLE BY 330 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3285 10027 3249 9986 3216 10044 3248 10063
TIME...MOT...LOC 1957Z 234DEG 32KT 3245 10042

DANIELS
Special weather statement, Mar 15, 2:18 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT SAT MAR 15 2014

TXZ140-152030-
BROWN TX-
318 PM CDT SAT MAR 15 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR BROWN
COUNTY...

AT 316 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTHWEST OF MAY...OR ABOUT 15
MILES NORTH OF EARLY...MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN BROWN COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3183 9896 3208 9903 3208 9893 3206 9890
      3187 9877 3186 9878
TIME...MOT...LOC 2017Z 225DEG 29KT 3197 9895

DANIELS
Special weather statement, Mar 15, 2:28 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
328 PM CDT SAT MAR 15 2014

TXZ113-114-127-128-152115-
JONES TX-SHACKELFORD TX-TAYLOR TX-CALLAHAN TX-
328 PM CDT SAT MAR 15 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR
JONES...SHACKELFORD...TAYLOR AND CALLAHAN COUNTIES...

AT 326 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES NORTHWEST OF CORONADOS CAMP...
OR ABOUT 20 MILES WEST OF ABILENE...MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VIEW BY 340 PM CDT
  CAPS...DYESS AFB AND TYE BY 345 PM CDT
  WYLIE BY 350 PM CDT
  KIRBY LAKE BY 355 PM CDT
  ABILENE AND POTOSI BY 400 PM CDT
  EULA BY 410 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3216 9954 3210 10015 3244 10015 3250 10014
      3259 9952
TIME...MOT...LOC 2028Z 258DEG 32KT 3234 10003

DANIELS
Special weather statement, Mar 15, 2:40 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
340 PM CDT SAT MAR 15 2014

TXZ066-127-128-139-152115-
RUNNELS TX-TAYLOR TX-COLEMAN TX-CALLAHAN TX-
340 PM CDT SAT MAR 15 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR
RUNNELS...TAYLOR...COLEMAN AND CALLAHAN COUNTIES...

AT 335 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHWEST OF BRADSHAW...OR
ABOUT 5 MILES NORTH OF WINTERS...MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAWN BY 355 PM CDT
  GOLDSBORO BY 400 PM CDT
  NOVICE BY 410 PM CDT
  OPLIN BY 415 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3216 9953 3199 9952 3197 10005 3209 10015
TIME...MOT...LOC 2040Z 269DEG 32KT 3203 9992

DANIELS

The radar

The Dyess AFB radar (KDYX), 49 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Taylor

When
March 15, 3:07 PM CST to 3:12 PM CST
Where
Taylor County, 2.23 mi SW of Abilene
Measured
1 in hail
Reported by
Public
Coordinates
32.430, -99.760

Hail, Taylor

When
March 15, 3:07 PM CST to 3:12 PM CST
Where
Taylor County, Abilene
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.450, -99.730

Dime to nickel size hail was reported in Abilene.

Thunderstorm Wind, Taylor

When
March 15, 3:20 PM CST to 3:23 PM CST
Where
Taylor County, 3.65 mi NNE of Potosi
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.370, -99.650

A trained spotter estimated a wind gust to 60 mph.

Hail, Coleman

When
March 15, 3:33 PM CST to 3:35 PM CST
Where
Coleman County, 0.69 mi S of Goldsboro
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
32.060, -99.680

Hail, Coleman

When
March 15, 3:50 PM CST to 3:55 PM CST
Where
Coleman County, 6.71 mi NE of Silver Vly
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
32.030, -99.460

Hail, Coleman

When
March 15, 3:58 PM CST to 4:02 PM CST
Where
Coleman County, 6.71 mi NE of Silver Vly
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
32.030, -99.460

A COOP observer reported hail covering the ground. Most of the hail was penny size, but some were as large as golf balls.

Hail, Callahan

When
March 15, 4:02 PM CST to 4:07 PM CST
Where
Callahan County, 5.25 mi E of Baird
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.400, -99.310

A trained spotter reported nickel to quarter size hail covering Interstate 20. Some car windshields were reported cracked or broken.

Hail, Coleman

When
March 15, 4:30 PM CST to 4:35 PM CST
Where
Coleman County, 3.65 mi NNE of Burkett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.050, -99.200

A trained spotter reported hail covering the ground on Highway 206.

Hail, Brown

When
March 15, 4:36 PM CST to 4:41 PM CST
Where
Brown County, Cross Cut
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.030, -99.130

The fire department reported golf ball size hail covering Highway 279.

Hail, Brown

When
March 15, 5:01 PM CST to 5:06 PM CST
Where
Brown County, 1.76 mi E of May
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.980, -98.900

Thunderstorm Wind, Haskell

When
March 15, 7:40 PM CST to 7:45 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.160, -99.730

Law enforcement reported 60 mph winds and nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508039, 508040, 508043, 508041, 508044, 508045, 508046, 508047, 508048, 508049, 508050.